Texas, 2004Flash Flooding in Texas, May 8, 2004
May 8, 2004 · NWS CRP · 3 events in 3 counties and zones
Slow moving thunderstorms developed along the northern Coastal Bend during the morning hours of the 8th. Training of thunderstorms occurred across much of Aransas and eastern Calhoun counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $127,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed along the northern Coastal Bend during the morning hours of the 8th. Training of thunderstorms occurred across much of Aransas and eastern Calhoun counties. Extensive flooding occurred throughout the city of Rockport, flooding numerous homes, businesses and vehicles. Below are selected rainfall reports for the event.Station......................................... Amount (inches)Rockport ASOS............................... 7.29Aransas National Wildlife Refuge..... 7.15Aransas RAWS............................... 6.40Matagorda Island RAWS................. 2.69Refugio........................................... 1.52
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 8, 7:52 AM CST, 48 minutes earlier.
Area forecast discussion, May 8, 7:52 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
852 AM CDT SAT MAY 8 2004
.UPDATED...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE
OVER THE NORTHEASTERN SECTIONS OF THE CWFA ATTM. UPPER LOW IS
MOVING SLOWLY EASTWARD WITH TWO LOBES NOTICED ON VAPOR LOOP. ONE
LOBE IS NORTH OF CWFA AND ONE IS OVER THE RIO GRANDE VALLEY. HAVE
INCREASED POPS OVER THE EASTERN SECTIONS OF THE CWFA AND MENTIONED
HEAVY RAINFALL. AT THIS TIME...NO FLOOD WATCH WILL BE ISSUED BUT
WILL BE MONITORED. NO CHANGES TO LATER PERIODS. PREVIOUS DISCUSSION
BELOW. 86/GW
&&
.PREVIOUS DISCUSSION
.SHORT-TERM (TODAY THROUGH SUNDAY)...CONCUR WITH THE ETA/GFS WITH
RESPECT TO THE SLOW EWD MOVEMENT OF THE UPPER TROUGH AXIS DRG THE
PERIOD. THE COMBINATION OF WEAK MID/UPPER Q-VECTOR CONVERGENCE (EAST
OF THE UPPER TROUGH AXIS) AND SFC FORCING (ASSOCIATED WITH A WEAK
SFC TROUGH) WL RESULT IN A GREATER CHANCE FOR CONVECTION OVR THE ERN
CWFA TDA. EXPECT INCREASING MID/UPPER Q-VECTOR DIVERGENCE/SUBSIDENCE
TO PRECLUDE ACTIVITY OVR THE CWFA BY SUN AFTN...ALTHOUGH ACTIVITY WL
REMAIN PSBL OFFSHORE. DO NOT EXPECT SEA CONDITIONS TO EXCEED SCEC.
.LONG-TERM (SUNDAY NIGHT THROUGH FRIDAY)...500HPA TROUGH AXIS
TRANSLATES ACROSS THE FAR EASTERN CWA SUNDAY NIGHT WITH LINGERING
MOISTURE/FORCING SUPPORTING SLIGHT CHANCE POPS. THE ATMOSPHERE WILL
BE SUFFICIENTLY MOIST/UNSTABLE MONDAY/MONDAY NIGHT. FORCING FOR
CONVECTION WILL COME VIA ADDITIONAL VORTICITY MAXIMA TRACKING ACROSS
THE REGION AND THE SEA BREEZE BOUNDARY. WILL USE CHANCE POPS WITH
THE EMPHASIS ON MONDAY NIGHT. WIND SPEEDS WILL BE TEMPERED BY THE
PRESENCE OF MESOSCALE BOUNDARIES AND DISTURBANCES ALOFT WITH THE
NEARSHORE/OFFSHORE WATERS ONLY ATTAINING SCEC CRITERIA. NO RADICAL
DEPARTURES FROM MOS TEMPERATURE GUIDANCE IN THE FIRST THREE PERIODS
WHICH IS REASONABLE GIVEN THE LOWER 1000-850HPA THICKNESS AND
850HPA TEMPERATURES. SOUTHWEST FLOW ALOFT WILL PREVAIL TUESDAY
THROUGH FRIDAY. EMBEDDED VORTICITY MAXIMA WILL RIPPLE THROUGH THE
FLOW WITH THE MORE SIGNIFICANT MAXIMUM OCCURRING TUESDAY PER MODEL
CONSENSUS. BOUNDARY LAYER MOISTURE/INSTABILITY/FORCING ARE
RESPECTABLE THROUGHOUT THE PERIOD WITH UPPER-LEVEL DIFFLUENCE
PROVIDING ASCENSION ENHANCEMENT TUESDAY. THE GFS IS AN OUTLIER IN
ITS ATTEMPT TO BRING A SURFACE BOUNDARY THROUGH ON FRIDAY. ENSEMBLE
SOLUTIONS AND THE ECMWF/CANADIAN MODELS ARE FAVORED IN KEEPING THE
BOUNDARY FURTHER NORTH AS THE LONGWAVE TROUGH MAINTAINS A SOUTHERLY
FLOW. WILL CONTINUE WITH SLIGHT CHANCE POPS AT THIS JUNCTURE FOR
TUESDAY THROUGH FRIDAY BUT INDICATE CHANCE POPS FOR THE NORTHERN
COUNTIES ON TUESDAY. STRONG LOW-LEVEL JET AND THERMAL/PRESSURE
GRADIENTS WILL LEAD TO WINDY CONDITIONS ACROSS THE INTERIOR AND SCA
CONDITIONS OVER THE WATERS. TEMPERATURES WILL BE AT OR ABOVE
CLIMATOLOGY AS THE 1000-850HPA THICKNESS CONTINUES TO INCREASE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 79 70 82 70 79 / 40 20 00 10 30
VICTORIA 80 68 83 68 82 / 50 30 10 20 30
LAREDO 84 69 87 70 89 / 20 20 00 05 30
ALICE 80 67 86 68 84 / 30 20 00 05 30
ROCKPORT 78 71 81 72 81 / 50 20 10 20 30
COTULLA 82 66 85 68 85 / 30 20 00 05 30
87/SHORT-TERM
85/LONG-TERM
Hazardous weather outlook, May 8, 5:00 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
600 AM CDT SAT MAY 8 2004
GMZ230-235-250-255-270-275-TXZ229>234-239>247-091100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
600 AM CDT SAT MAY 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL CONTRIBUTE TO SCATTERED SHOWERS AND
THUNDERSTORMS TODAY OVER THE COASTAL BEND...VICTORIA CROSSROADS...RIO
GRANDE PLAINS...AND OVER THE COASTAL WATERS. THE GREATEST CHANCE FOR
THUNDERSTORM ACTIVITY WILL BE OVER THE NORTHEAST SECTIONS OF THE
COASTAL BEND.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PERIODIC UPPER LEVEL DISTURBANCES WILL RESULT IN ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. SMALL CRAFT ADVISORY CONDITIONS
ARE EXPECTED THE LATTER HALF OF NEXT WEEK FOR WINDS BETWEEN 20 AND
25 KNOTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
WC/BB
Flash Flood, Calhoun
- When
- May 8, 8:40 AM CST to 3:00 PM CST
- Where
- Calhoun County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Numerous roads flooded throughout the county. Law enforcement and media reported road closures in the Port Oconnor and Seadrift communities. See episode narrative below for more information.
Flash Flood, Refugio
- When
- May 8, 9:14 AM CST to 2:45 PM CST
- Where
- Refugio County, East Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
Numerous county and farm to market roads flooded across the eastern half of Refugio county, mainly east of U.S. 77. See episode narrative below for more information.
Flash Flood, Aransas
- When
- May 8, 10:00 AM CST to 5:30 PM CST
- Where
- Aransas County, Countywide
- Property damage
- $127,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Numerous roads flooded thoughout the county. Extensive flooding occurred in the city of Rockport. An estimated 250-300 homes and businesses experienced flooding in the city of Rockport. Several motorists in stalled vehicles required rescuing. See episode narrative below for more information.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Wisconsin, May 8, 20041 death · $30,000 · 2 events
- Tornado and Flash Flooding in Iowa, May 8 to 9, 2004$946,000 · F1 · 59 events
- Flash Flood in Texas, May 8, 2004$2.0 million · 1 event
- Hail in Iowa, May 8, 2004$525,000 · 3 in hail · 18 events
- Flash Flooding and Hail in Wisconsin, May 8, 2004$75,000 · 0.75 in hail · 12 events
- Hail in Michigan, May 8, 2004$110,000 · 1 in hail · 3 events
- Flash Flooding and Lightning Strikes in New York, May 8 to 9, 2004$100,000 · 4 events
- Flood in Alaska, May 8 to 12, 2004$104,000 · 1 event
- Hail and Damaging Winds in Texas, May 8, 2004$65,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, May 8, 2004$50,000 · 61 kt wind · 12 events
- Hail in Nebraska, May 8, 2004$75,000 · 1 in hail · 3 events
- Hail in North Carolina, May 8, 2004$50,000 · 1 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399816, 5399863, 5399862.